Skip Navigation
Skip to contents

JKSCT : Journal of The Korean Society of Clinical Toxicology

OPEN ACCESS
SEARCH
Search

Search

Page Path
HOME > Search
5 "Brain injury"
Filter
Filter
Keywords
Publication year
Authors
Cardiac arrest and severe encephalopathy following e-cigarette nicotine intoxication: a case report
Park Jinwon, Yun Sunghyun
J Korean Soc Clin Toxicol. 2022;20(2):82-85.   Published online December 31, 2022
DOI: https://doi.org/10.22537/jksct.2022.20.2.82
  • 222 View
  • 10 Download
AbstractAbstract PDF
Traditionally, most cases of nicotine poisoning have been due to ingestion of nicotine pesticides. However, the increasing use of electronic cigarettes (e-cigarettes) has resulted in both intentional and unintentional exposure to concentrated liquid nicotine or “eliquid” leading to an increase in nicotine poisoning cases. However, fatalities following the ingestion of the e-liquid are extremely rare. We report a rare case of cardiac arrest and severe encephalopathy following the intentional ingestion of e-liquid. We present the case of a 20-year-old woman who intentionally ingested liquid nicotine intended for e-cigarette use. She was found in asystole and experienced a return of spontaneous circulation (ROSC) after undergoing approximately 46 mins of cardiopulmonary resuscitation. Her plasma nicotine levels were >500 ng/ml. Despite aggressive supportive care, she was found to have encephalopathy consistent with severe anoxic brain injury on magnetic resonance imaging. In recent times, there have been some reports of deaths following liquid nicotine ingestion. Our case illustrates the potential for fatal nicotine toxicity from ingestion of e-cigarettes.
Effects of N-acetylcystein on changes in parvalbumin-positive interneurons in the hippocampus after carbon monoxide poisoning
Seon Tae Kim, Su Jin Yoo
J Korean Soc Clin Toxicol. 2021;19(2):100-109.   Published online December 31, 2021
DOI: https://doi.org/10.22537/jksct.2021.19.2.100
  • 138 View
  • 2 Download
AbstractAbstract PDF
Purpose: The purpose of this study was to investigate effect of N-acetylcysteine (NAC) on the injury of putative parvalbumin positive interneurons defined by molecular marker and hippocampal long-term potentiation (LTP), a marker of neural plasticity following acute carbon monoxide (CO) poisoning. Methods: Adult Sprague-Dawley rats were exposed to 1100 ppm CO for 40 minutes followed by 3000 ppm CO for 20 minutes. Animals received daily intraperitoneal injection of NAC (150 mg/kg) for 5 days after CO exposure. Changes in learning and spatial memory were evaluated by Y-maze test 5 days after the poisoning. In vivo LTP in hippocampal CA1 area was evaluated by using extracellular electrophysiological technique. Immunohistochemical staining were adopted to observe expressional damages of parvalbumin (PV) immunoreactive interneurons in the hippocampus following the poisoning. Results: Acute CO intoxication resulted in no changes in memory performance at Y-maze test but a significant reduction of LTP in the in hippocampal CA1 area. There was also a significant reduction of PV (+) interneurons in the hippocampal CA1 area 5 days after CO poisoning. Daily treatment of NAC significantly improved hippocampal LTP impairment and reduced immunoreactivity for PV in the hippocampus following the acute CO poisoning. Conclusion: The results of this study suggest that reduction of hippocampal LTP and PV (+) interneurons in the hippocampus is sensitive indicator for brain injury and daily NAC injections can be the alternative therapeutics for the injury induced by acute CO poisoning.
Low Plasma Insulin Level Prolonged Hypoglycemia after High dose Insulin Lispro Injection
Jeong Ho Kang, Hyun Soo Park
J Korean Soc Clin Toxicol. 2016;14(2):151-154.   Published online December 31, 2016
DOI: https://doi.org/10.22537/jksct.2016.14.2.151
  • 98 View
  • 0 Download
AbstractAbstract PDF
Increased plasma insulin levels are often observed in exogenous insulin overdose patients. However, plasma insulin level may decrease with time. We report a case of low plasma insulin level hypoglycemia after insulin lispro overdose. The patient was a 37-year-old man with no previous medical history who suspected insulin lispro overdose. Upon arrival, his Glasgow coma scale was 3 points and his blood sugar level (BSL) was 24 mg/dl. We found five humalog-quick-pen (insulin lispro) in his bag. There was no elevation of glucose level, despite an initial 50 ml bolus of 50% glucose and 150 cc/hr of 10% dextrose continuous intravenous infusion. He also suffered from generalized tonic-clonic seizure, which was treated with lorazepam and phenytoin. We conducted endotracheal intubation, after which he was admitted to the intensive care unit (ICU). There were recurrent events of hypoglycemia below BSL<50 mg/dl after admission. We repeatedly infused 50 ml 50% glucose 10 times and administered 1 mg of glucagon two times. The plasma insulin level was 0.2 uU/ml on initial blood sampling and 0.2 uU/ml after 5 hours. After 13 hours, his BSL stabilized but his mental status had not recovered. Diffuse brain injury was observed upon magnetic resonance imaging (MRI) and severe diffuse cerebral dysfunction was found on electroencephalography (EEG). Despite 35 days of ICU care, he died from ventilator associated pneumonia.
Fatal Brain Injury in Pyrethroid Poisoned Patient: Case Report
Woo Jin Jung, Yong Sung Cha, Dong Keon Lee, Hyun Kim
J Korean Soc Clin Toxicol. 2014;12(2):88-91.   Published online December 31, 2014
  • 86 View
  • 1 Download
AbstractAbstract PDF
Pyrethroids have been widely using insecticides. Although generally regarded as less toxic to mammals including humans, we report one fatal case of pyrethroid poisoning with severe brain injury.
A Case of Central Nervous System (CNS) Toxicity in Acute Organophosphate Intoxication
Jae Sung Lee, Jin Hui Paik, Sung Hyun Yun, Ji Hye Kim, Seung Baik Han, Jun Sig Kim, Hyun Min Jung
J Korean Soc Clin Toxicol. 2013;11(1):31-35.   Published online June 30, 2013
  • 106 View
  • 1 Download
AbstractAbstract PDF
Acute organophosphate intoxication is important because of its high morbidity and mortality. The mortality is still high despite the use of atropine as specific antidotal therapy and oximes for reactivation of acetylcholinesterase. Inhibition of acetylcholinesterase by organophosphate can cause acute parasympathetic system dysfunction, muscle weakness, seizure, coma, and respiratory failure. Acute alteration in conscious state or a coma, which may occur following organophosphate intoxication, is an indication of severe intoxication and poorer prognosis. This acute decline in conscious state often reverses when the cholinergic crisis settles; however, it may be prolonged in some patients. We report on a case of a 60-year-old male who showed prolonged decline in conscious state due to of Central Nervous System (CNS) toxicity after a suicide attempt with organophosphate.

JKSCT : Journal of The Korean Society of Clinical Toxicology